Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 23, 1997, 4:53 PM EDT for Horry County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1997, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 23, 1997, 5:40 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1469 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS1 KILM 232055 RRA SVRILM SCC051-232140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 453 PM EDT MON JUN 23 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 540 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEASTERN SOUTH CAROLINA ...NORTHERN HORRY COUNTY AT 448 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS IN THE VICINITY OF MOUNT OLIVE AND DUFORD MOVING SOUTHWEST AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 2:45 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EDT MON JUN 23 1997 RDU & CAE: CARRY PCPN ASSOCD WITH FNT/SEA BRZ THRU EVE HRS...CLRG LTR TNGT. SUNNY AND CONTD HOT TUE AS RDG BLDS IN. DISC: SHRA/TSRA HV DVLPD OVR AREA IN ASSOCN WITH FNT DROPPING S THRU CNTRL NC AND DVLPG SEA BRZ. XPC ACTVTY TO CONT INTO EVE TIL LOSS OF HTG. AFTWDS...XPC SOME CLRG AS BLDG HI PRES SPRDS DRIER AIR INTO RGN. WITH MOIST SFC AND LGT WNDS FOG FORMATION PSBL. TEMPS IN LO 70S TNGT. HI PRES...SFC AND ALF...CONTS TO BLD INTO RGN TUE AND RMN DMNT THRU THE PD. TUE SHOULD BE MSTLY SUNNY WITH TEMPS LO 90S INLD...UPR 80S CST. FOR CSTL WTRS...NO CHG. ILM UU 070/090 070/090 070 21020 FLO UU 069/092 070/090 070 21000 DTR
In the hours before
Local storm report, Jun 23, 4:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT MON JUN 23 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM MAGNOLIA NC .75 INCH HAIL
06/23/97 DUPLIN FAMILY MEMBER OF DUPLIN
911 REPORTED DIME SIZE
HAIL
THACKEHRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:04 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 26 min |
| Jun 23, 4:09 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 21 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.